Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS El Paso, TX

August 2, 2021

NWS El Paso, TX issued this special weather statement at Aug 2, 2021, 2:07 PM MDT. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2021, 2:07 PM MDT (20:07 UTC)
Expired
Aug 2, 2021, 2:30 PM MDT
In force
23 min
Issued by
NWS El Paso, TX

The radar

The Holloman AFB radar (KHDX), 167 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2021-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2021-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

253 
WWUS84 KEPZ 022007
SPSEPZ

Special Weather Statement
National Weather Service El Paso TX
207 PM MDT Mon Aug 2 2021
 
NMZ402-022030-
Southern Gila Highlands/Black Range NM-
207 PM MDT Mon Aug 2 2021

...SPECIAL WEATHER STATEMENT...

At 207 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Hermosa, moving southeast at 5 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Portions of the Aldo Leopold Wilderness.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3315 10801 3323 10787 3309 10772 3297 10795
TIME...MOT...LOC 2007Z 332DEG 6KT 3314 10791 

$$

33

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this special weather statement went out at Aug 2, 11:37 AM MDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 2, 11:37 AM MDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1137 AM MDT Mon Aug 2 2021

.AVIATION...18Z TAF CYCLE
VFR expected outside of TSRA where brief MVFR conditions possible.
SCT TSRA across the Gila and Sacramento mtns, with +RA and gusty
winds. Lowlands and terminals have the chance to see iso TSRA,
with VCTS in place from 22 to 02Z. SHRA possible into the
overnight hours, but low confidence, and the potential looks less
than last night. Predictability of direct storm impacts to
terminals remains low. Winds 90-130 10G20KTs at times this
afternoon and evening.

&&

.PREV DISCUSSION...301 AM MDT Mon Aug 2 2021...

.SYNOPSIS...
Widespread showers and thunderstorms will occur over the area the
next few days. Some of the storms may produce periods of heavy
rainfall with localized flooding possible. By mid week, drier air
will limit thunderstorm activity through the end of the week.
Moisture returns the region during weekend with more widespread
thunderstorm activity anticipated. Temperatures will be near or
slightly below normal through mid week. Drier conditions later in
the week will allow temperatures to warm to a few degrees above
normal in the afternoon.

&&

.DISCUSSION...
.SHORT TERM...
A weak backdoor frontal boundary, along with abundant low-level
moisture will continue to spark off isolated showers and storms
across the area through the early morning hours. Conditions will
gradually quiet down right around sunrise, as the backdoor front
continues to push south and west into Mexico. Current water vapor
imagery shows an amplified ridge straddling the Rockies, with an
associated high pressure developing over Arizona. This will keep the
flow aloft mainly out of the north during the day on Monday.

Another day of showers and thunderstorms for your Monday. Deep and
rich moisture in the low-to-middle levels of the atmosphere,
indicated by the 00Z sounding profile. Impressive precipitable water
(PW) values and more than enough instability could lead to locally
heavy rainfall. High resolution model guidance suggests that storms
will develop over the Gila and Sacramento Mountains around 18Z, then
push into the lowlands during the mid-to-late afternoon hours.
Trends with model guidance will be monitored closely, as many
locations outside of the Gila Region could be cool and have a worked
over environment from yesterday's and this morning's activity. HREF
3-hr QPF ensemble mean suggests that a few areas in northern Grant
County picking up ~1" rain. HREF probability  of ~1" of rain in a
3-hr period, in combination with the small drying period. Gives
us enough reason to hold off on any Flash Flood Watches. High
temperatures will top out a few degrees below the average for the
beginning of August. Conditions gradually quiet down tonight and
into Tuesday morning, as the latest runs of the GFS and ECMWF try
to nudge in some drier air.

&&

.LONG TERM...Tuesday through next Monday
Widespread shower and thunderstorm activity will continue on
Tuesday as plenty of moisture will remain over the region, as
evidenced by PW's in the 1.3 to 15 inch range, to help fuel more
showers and thunderstorms. Storm development will be aided by an
upper level disturbance dropping southward through New Mexico
Tuesday night. Some of the storms will be able to produce periods
of heavy rainfall in a short period of time, setting up possible
localized flooding along drainages, arroyos, low water crossings,
and poorly drained low lying areas.

Thunderstorm frequency and coverage will begin to diminish on
Wednesday as drier continental air moves into the area as part of
a continued easterly flow. All areas may see thunderstorm
activity, but rain amounts will be light and more spotty than
previous days.

Thursday and Friday are looking much drier with thunderstorm
activity limited to the mountains and a few isolated spots in the
lowlands. High pressure will strengthen over the local area with
deeper moisture pushed out of the area at least temporarily. The
increased stability from the high and drier conditions will allow
temperatures to rise above normal with upper 90s expected along
the border region lowlands.

For Saturday through next Monday, models project the upper high to
shift east to the central Gulf of Mexico states. This change will
allow a plume of moisture to flow up from the south and spread
over the desert southwest. Models differ on the where the plume of
deepest moisture will occur, anywhere from western Arizona to
Central New Mexico. Overall the increased moisture will mean an
increase in thunderstorm activity across the region through next
Monday.

&&

.FIRE WEATHER...
Shower and thunderstorm chances will be elevated through at least
Tuesday, especially over the mountain region, with locally heavy
rain as the main concern for drainages and burn areas. Then a
drying trend may develop mid to late week limiting storm coverage
to mainly mountain areas. Storm coverage will increase late next
weekend as additional moisture moves into the region. Temperatures
will remain seasonable to slightly below normal through mid week
with relative humidities generally in the 25 to 35 lowlands and
30s to 50s in the mountains. Warmer temperatures and slightly
lower humidity values will occur late week. Vent rates will be
generally fair to good.

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 89  71  90  70 /  30  30  20  20
Sierra Blanca           85  65  85  62 /  30  30  20   0
Las Cruces              89  67  89  66 /  30  30  20  30
Alamogordo              86  66  88  64 /  30  40  30  30
Cloudcroft              64  50  66  48 /  50  30  50  40
Truth or Consequences   86  67  89  66 /  40  40  40  30
Silver City             80  60  83  61 /  70  50  50  30
Deming                  89  66  91  64 /  40  40  30  30
Lordsburg               92  68  94  67 /  30  40  20  20
West El Paso Metro      89  71  91  71 /  30  30  20  30
Dell City               86  65  88  64 /  30  30  20  10
Fort Hancock            90  70  92  68 /  30  30  20  10
Loma Linda              84  65  85  64 /  30  30  20  20
Fabens                  91  70  91  69 /  30  30  20  20
Santa Teresa            89  69  90  68 /  30  30  20  30
White Sands HQ          88  68  88  68 /  30  30  30  30
Jornada Range           87  65  87  66 /  30  30  30  30
Hatch                   89  67  90  62 /  30  40  30  30
Columbus                90  68  90  69 /  30  30  20  30
Orogrande               87  67  88  65 /  30  30  30  20
Mayhill                 73  55  74  53 /  50  20  60  30
Mescalero               76  55  76  53 /  50  30  60  40
Timberon                71  52  73  51 /  40  30  40  30
Winston                 79  56  82  56 /  70  50  60  30
Hillsboro               84  63  85  62 /  40  40  40  30
Spaceport               87  66  88  63 /  30  40  30  30
Lake Roberts            80  56  84  56 /  80  50  50  30
Hurley                  83  61  85  61 /  50  50  40  30
Cliff                   92  64  92  60 /  80  50  40  20
Mule Creek              85  60  87  62 /  60  40  40  20
Faywood                 83  63  85  62 /  40  50  40  30
Animas                  90  67  93  66 /  30  30  20  20
Hachita                 88  66  91  66 /  30  30  20  20
Antelope Wells          90  66  93  66 /  30  30  20  20
Cloverdale              86  64  88  64 /  30  30  20  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

38-Rogers/04/35
Hazardous weather outlook, Aug 2, 11:14 AM MDT, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1114 AM MDT Mon Aug 2 2021

NMZ401>417-TXZ418>424-031715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1114 AM MDT Mon Aug 2 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms across the Gila Region today, with iso to
sct elsewhere. Locally heavy rain and breezy to gusty winds the
main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Another day of scattered storms across area mtns on Tuesday, then
a decrease to very little in the way of thunderstorms through the
end of the week across much of the area. Isolated pockets of
moderate to heavy rain the main threats. An uptick in activity is
possible this weekend, mainly west of the Continental Divide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today, but reports of any
significant weather are appreciated.

JD

In the hours before

Special weather statement, Aug 2, 2:07 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service El Paso TX
207 PM MDT Mon Aug 2 2021

NMZ402-022030-
Southern Gila Highlands/Black Range NM-
207 PM MDT Mon Aug 2 2021

...SPECIAL WEATHER STATEMENT...

At 207 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Hermosa, moving southeast at 5 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Portions of the Aldo Leopold Wilderness.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3315 10801 3323 10787 3309 10772 3297 10795
TIME...MOT...LOC 2007Z 332DEG 6KT 3314 10791

33

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:09 PM MDTAreal Flood AdvisoryEPZHidalgo3 hr
Aug 1, 11:52 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Aug 2, 12:45 PM MDTAreal Flood AdvisoryEPZGrant2 hr
Aug 2, 1:05 PM MDTAreal Flood AdvisoryEPZGrant115 min
Aug 2, 2:59 PM MDTAreal Flood AdvisoryEPZGrant2 hr
Aug 2, 3:19 PM MDTFlash Flood WarningEPZGrant116 min
Aug 2, 3:23 PM MDTAreal Flood AdvisoryEPZSierra112 min
Aug 2, 3:39 PM MDTSpecial Weather StatementEPZGrant36 min
Aug 2, 3:42 PM MDTSpecial Weather StatementEPZGrant33 min
Aug 2, 4:01 PM MDTAreal Flood AdvisoryEPZGrant119 min
Aug 2, 4:12 PM MDTAreal Flood WarningEPZGrant2 hr
Aug 2, 4:14 PM MDTAreal Flood AdvisoryEPZGrant2 hr
Aug 2, 4:26 PM MDTSpecial Weather StatementEPZGrant34 min
Aug 2, 4:29 PM MDTAreal Flood AdvisoryEPZGrant2 hr
Aug 2, 4:49 PM MDTAreal Flood AdvisoryEPZGrant116 min
Aug 2, 5:05 PM MDTAreal Flood WarningEPZGrant115 min
Aug 2, 5:14 PM MDTSpecial Weather StatementEPZGrant31 min
Aug 2, 5:34 PM MDTSpecial Weather StatementEPZHidalgo26 min
Aug 2, 5:42 PM MDTSevere Thunderstorm WarningEPZHidalgo48 min
Aug 2, 5:50 PM MDTSpecial Weather StatementEPZLuna25 min

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.